View Full Version : Causing depression?


4myadd
11-21-07, 03:26 PM
I am newly diagnosed and have been put on methylphenidate. This is my second week and I am taking 10 mg 3 times a day.

Problem: I swear this stuff is making me depressed particularly when it wears off. Also my shoulders have that achey getting-the-flu like feeling. The second I can handle, the first symptom disturbs me. I have done a search and don't see much about depression as a side effect.

I have asked the doctor to let me try the brand Ritalin to see if it makes the side effects any better . He said it was worth a try, but had never heard of the generic being any different than the brand (this is an ADHD clinic where the psychiatrists are ADHD specialists)
My questions to you: Has anyone else experienced depression as a rebound effect? Did this get better with time? Did this get better with the gradual change of dosage? Did you have different results with the generic vs the brand concerning this effect?

While I am on the drug I do feel like my energy is a bit less scattered , but it manifests itself in feeling a bit duller. Hyperfocus not improved, memory no better, still lacking focus, no better at decisions. I am not impressed so far, but am willing to wait it out as I am a SAHM so it is difficult to gauge the changes.

netsavy006
11-21-07, 04:20 PM
What I would say the best bet would be right now is to try not to take the medication (if you can) for about a week or two and see if it improves. If it doesn't then I'd let the doctor know. He may be able to prescribe a low dose anti-depressant. I am on Pexeva (Paroxetine) for depression and anxiety and it helps me a lot even at a low 20mg dosage.

VisualImagery
11-21-07, 04:53 PM
When my concerta wears off I get all achy. But you should know that stimulant meds are sometimes used with SSRI's for treatment resistant depression.

I am not a doc, but your symptoms sound more physical. You might need a second dose later in the day to keep your blood level of ritalin stable until late evening and bedtime. I crash and burn if I don't take my second dose of Concerta...

me-36mg concerta when I wake up, another 36 about noon-3pm depending on how intense my evening will be and how stressful my day was.

Leah
11-21-07, 07:04 PM
I am newly diagnosed and have been put on methylphenidate. This is my second week and I am taking 10 mg 3 times a day.

Problem: I swear this stuff is making me depressed particularly when it wears off. Also my shoulders have that achey getting-the-flu like feeling. The second I can handle, the first symptom disturbs me. I have done a search and don't see much about depression as a side effect.

I have asked the doctor to let me try the brand Ritalin to see if it makes the side effects any better . He said it was worth a try, but had never heard of the generic being any different than the brand (this is an ADHD clinic where the psychiatrists are ADHD specialists)
My questions to you: Has anyone else experienced depression as a rebound effect? Did this get better with time? Did this get better with the gradual change of dosage? Did you have different results with the generic vs the brand concerning this effect?

While I am on the drug I do feel like my energy is a bit less scattered , but it manifests itself in feeling a bit duller. Hyperfocus not improved, memory no better, still lacking focus, no better at decisions. I am not impressed so far, but am willing to wait it out as I am a SAHM so it is difficult to gauge the changes.
Very interesting. I just saw my doctor today. He is a general psychiatrist, not an ADD specialist.

He prescribed me generic Ritalin 5 weeks ago. I had the same experience you describe, minus the achy flu-like feeling. I couldn't be sure, but I also thought it might have been making me depressed, especially when wearing off. Also that there was some sort of change, but that I was not too impressed overall. I also had the same questions - will it get better, is it a problem with dosing, is it even Ritalin-related.

Luckily, my doctor had a very pragmatic approach: it isn't working, so why keep taking it? What a relief. And he says yes, mood lability is a potential side effect of Ritalin, though I also couldn't find too much information on the subject. He simply advised me to stop taking it and prescribed a different drug to start tomorrow. Again, what a relief. No need to split hairs over how/why I don't feel great on it, if I can just try something else. I think it's worth it to try to work around the unwanted effects - tinkering with the dosing, taking yet more drugs maybe - but only if the Ritalin is actually doing something for you. If not, ask your doctor if you can try something else. No point sticking with something that only makes you feel worse.

No idea if generic is different from non, my doctor said they're the same and I'm inclined to believe him. But I've heard others say differently, so who knows. Hard to see how though, aren't they exactly the same ingredients?

And what's SAHM?

4myadd
11-22-07, 12:40 AM
Since I wasn't depressed before the medication, I don't want to take an antidepressant. I don't want to enter the cycle of medications working to combat the side effects of other medications. I can put up with some side-effects (like the shoulder achiness) But, if it determined the medicine makes me depressed between dosages and that doesn't improve, something else has to change (different medication, overlapping dosages)

From what I understand about generics vs brand names, having the same active ingrediants doesn't necessarily make medications work the same. In some medications there is little or no difference. However, the inert ingrediants can effect how the medicine is absorbed by the body. In medications where slight differences in dosages can make a difference, this is important. Also, the inert ingrediants can effect side effects. However, this is just what I read from interent searches. I am not a pharmacist.
Leah, I am interested in the fact that you might have had a similar experience. I am going to give the expensive, non-generic Ritalin a try and see if my milage begins to vary. If so, I am going to retry the generic to rule out the factor of time.

A SAHM is a stay-at-home-mom. My life has about as few external stresses as possible. I have no job, only one child, no one ill in the family and do only volunteer work. I have no deadlines to miss, few appointments to keep and can blow off most jobs until tomorrow. It is both a perfect situation and a disaster for my ADD : )





.

Leah
11-22-07, 03:54 AM
I don't want to enter the cycle of medications working to combat the side effects of other medications
Yes!!! This was/is a huge concern for me too. I really admire the people I see on this forum who seem to have worked out a precise drug cocktail that is specifically tailored to their needs. Seems like soooo much trial and error is involved, with lots of opportunity for missteps.

I can put up with some side-effects ... [B]ut, if ... the medicine makes me depressed between dosages and that doesn't improve, something else has to change
Again, I heartily agree.

From what I understand about generics ... the inert ingrediants can effect how the medicine is absorbed by the body.
Yeah, that's what I heard too. No clue how it all works, but if there is so much consensus on the subject, I guess it's at least worth looking into.

I am going to give the expensive, non-generic Ritalin a try
If only as a public service, I hope you keep us posted.


A SAHM is a stay-at-home-mom.
Thanks!


My life has about as few external stresses as possible. I have no job, only one child, no one ill in the family and do only volunteer work.

Easy now.. no need to sell yourself short.. sometimes the "external stress" of washing one's (OK, my) dishes proves puzzlingly insurmountable :rolleyes::) .. as for having "only one" child, all I can say is I don't need to be a mother to get an inkling of how much of a full-time-and-then-some job raising a child is, apart from any ADD concerns.

Fuu!
12-06-07, 07:16 AM
Concerta made me feel depressed over time.

I ended up taking Lexapro cause of anxiety and that's made it go away compeltly.